Idaho, 2011High Wind in Idaho, March 10, 2011
March 10, 2011 · NWS BOI · 1 event in 1 county or zone
A strong cold front moved across Southwest Idaho on the afternoon of the 10th causing damage and power outages in the Twin Falls area. Rain cooled air ahead of the front formed an outflow boundary with winds over 70 MPH.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across Southwest Idaho on the afternoon of the 10th causing damage and power outages in the Twin Falls area. Rain cooled air ahead of the front formed an outflow boundary with winds over 70 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 10, 3:04 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 10, 3:04 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
304 PM MST THU MAR 10 2011
.SHORT TERM...TONIGHT THROUGH SATURDAY...AS OF 21Z A COLD FRONT
WAS MAKING APPROACHING BAKER AND HARNEY COUNTY IN SOUTHEAST
OREGON. BY 00Z THIS EVENING THE FRONT WILL BE IN THE VICINITY OF
THE ID/OR BORDER AND INTO THE WESTERN MAGIC VALLEY BY 04Z.
THROUGH 22Z LOWER-ELEVATION WIND GUSTS ACCOMPANYING THE FRONTAL
PASSAGE IN CENTRAL OREGON HAVE BEEN BETWEEN 30 MPH AND 40 MPH WITH
LOCALLY HIGHER GUSTS. FOR THE TREASURE AND WESTERN MAGIC VALLEY
DRY BOUNDARY LAYER AND STRONG WINDS ALOFT WILL BRING GUSTS OF 35
MPH TO 45 MPH. ALSO HAVE KEPT SLIGHT CHANCE OF THUNDER IN THE
FORECAST BUT GIVEN CLOUD COVER TODAY...CONFIDENCE IN DEEPER
CONVECTION DEVELOPING ALONG THE FRONT HAS LOWERED. LIGHT
PRECIPITATION /RAIN BELOW 6K FEET/ HAS BEEN FALLING IN THE WEST
CENTRAL ID MTNS AND HIGHER TERRAIN OF SE OREGON TODAY WHILE
VALLEYS HAVE REMAINED DRY. PRECIPITATION INTENSITY WILL INCREASE
IN THE MTNS THIS EVENING IN THE VICINITY OF THE FRONT. IN LOWER
VALLEYS HEAVIEST PRECIPITATION WILL FALL IN A 1-3 HOUR PERIOD
ACCOMPANYING THE FRONTAL PASSAGE. TIMING THE FRONT...IT SHOULD BE
TO BOISE AROUND 02Z AND TWIN FALLS BY 05Z.
CONDITIONS DRY OUT QUICKLY BEHIND THE FRONT FOR TONIGHT AND
FRIDAY. HIGH TEMPERATURES FRIDAY ARE AROUND 10 DEGREES COOLER
THAN TODAY THOUGH AREA WILL SEE MORE SUN. NEXT CHANCE FOR
PRECIPITATION IS SATURDAY AFTERNOON WITH A SHORTWAVE TROUGH MOVING
THROUGH THE PAC NW. QPF AMOUNTS WILL BE LIGHT AND MODELS ARE
TRENDING DRYER FOR THE SNAKE RIVER VALLEY AND AREAS TO THE SOUTH.
TEMPERATURES REBOUND SEVERAL DEGREES BACK TO AROUND NORMAL ON
SATURDAY.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...THE PATTERN THROUGH
THE PERIOD WILL BE ONE OF ZONAL FLOW WITH RAPIDLY MOVING SHORT WAVES
MOVING ACROSS THE AREA. ITS HARD TO FIND A FULL 12 HOUR DRY PERIOD
BETWEEN THE WAVES. THESE SYSTEMS WILL HAVE A BETTER TROPICAL
MOISTURE TAP THAN THE SYSTEM PRIOR TO THIS PERIOD. HEIGHTS ARE HIGH
ENOUGH THAT THE SNOW LEVEL WILL STAY ABOVE THE FLOOR OF THE SOUTHERN
VALLEYS. THE NORTH PART OF THE AREA SHOULD SEE THE GREATEST
PRECIPITATION AMOUNTS.
&&
.AVIATION...N-S ORIENTED COLD FRONT IS NEAR A KBKE-KBNO LINE AT 22Z
AND IS EXPECTED TO MOVE TO NEAR KMYL AT 00Z AND KBOI ABOUT 02Z.
GENERALLY VFR AHEAD OF THE FRONT BUT MVFR CEILINGS IN RAIN/SNOW AT
AND WITHIN 100 MILES BEHIND THE FRONT. STRONG GUSTY SW-NW WINDS
BEHIND THE FRONT WILL SUBSIDE LATE THIS EVENING. STRONG SW WINDS
ALOFT. SKIES CLEARING WITH GOOD VFR CONDITIONS LATE TONIGHT AND
FRIDAY.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...DG
LONG TERM....JJ/DD
AVIATION.....JJ
Hazardous weather outlook, Mar 10, 5:43 AM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
543 AM MST THU MAR 10 2011
IDZ011>016-028>030-033-ORZ061>064-111245-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
543 AM MST THU MAR 10 2011 /443 AM PST THU MAR 10 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Western Magic Valley
- When
- March 10, 5:30 PM MST to 6:00 PM MST
- Where
- Western Magic Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.672, -114.581 (the zone’s center; the record gives no point)
The ASOS at Twin Falls, Idaho measured a 72 MPH wind gust at 543 PM MST. Idaho Power reported power outages in and around Filer, Buhl and Twin Falls. Dispatchers at Southern Idaho Regional Communications reported a carport had been blown on top of power lines.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Damaging Winds in Virginia, March 10, 2011$1.1 million · 60 kt wind · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Winter Storm in Pennsylvania, March 10 to 11, 2011$500,000 · 3 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Tornadoes and Damaging Winds in Virginia, March 10, 2011$45,000 · EF1 · 11 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286147.